North Dakota, 2017

Hail in North Dakota, July 31, 2017

July 31, 2017 · NWS BIS · 5 events in 2 counties and zones

Thunderstorms developed along a cold front in an environment with enhanced instability and modest deep layer shear. Some thunderstorms became severe producing large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$20,000
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

Thunderstorms developed along a cold front in an environment with enhanced instability and modest deep layer shear. Some thunderstorms became severe producing large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jul 31, 12:59 PM MST, 16 minutes earlier.

Area forecast discussion, Jul 31, 12:59 PM MST, 16 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
259 PM CDT Mon Jul 31 2017

.SHORT TERM...(This evening through Tuesday)
Issued at 233 PM CDT Mon Jul 31 2017

Forecast concerns this period focus on the thunderstorms and
severe weather threat associated with a cold front moving through
central North Dakota late this afternoon.

Latest CAM models show the focus for thunderstorms will be
southwest to northeast across central and southwest North Dakota
and moving southeast with time.

Sufficient cape and steep low level Lapse rates are present but
weak shear will probably mean short lived super cells with a hail
and wind threat.

Main time period for the convection will be late this afternoon
through mid evening.

Some lingering showers and isolated thunderstorms southwest on
Tuesday.

.LONG TERM...(Tuesday night through Monday)
Issued at 233 PM CDT Mon Jul 31 2017

The extended forecast will be focused on several shortwaves
moving in northwest flow through the region. The first Tuesday
night and Wednesday will bring widespread showers and
thunderstorms to the region. This will also usher in much cooler
air for the remainder of the week.

By Friday another shortwave in the primarily northwest flow
will bring another chance for showers and scattered thunderstorms
Friday night, Saturday and Sunday. this so far looks not as
widespread.

The ensemble situational awareness table picked out an abnormally
high surface pressure across southern canada midweek, associated
with cool temperatures. Lowered highs a bit Thursday but there
may be more widespread 60s for highs across the region Thursday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 100 PM CDT Mon Jul 31 2017

At 1 PM CDT a cold front extended from the Turtle Mountains to
Dickinson southwest to Baker Montana. The front will be the focus
for scattered Thunderstorms between 20Z-03Z this afternoon and
evening as it moves southeast through the state. This will impact
KBIS-KJMS. Otherwise VFR at all TAF sites as high pressure builds
into the region tonight and Tuesday.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...WAA
LONG TERM...WAA
AVIATION...WAA
Hazardous weather outlook, Jul 31, 1:13 PM MST, 2 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
313 PM CDT Mon Jul 31 2017

NDZ005-012-013-018>023-025-031>037-040>048-050-051-012015-
Rolette-McHenry-Pierce-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-
Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder-
Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan-
La Moure-McIntosh-Dickey-
313 PM CDT Mon Jul 31 2017 /213 PM MDT Mon Jul 31 2017/

This Hazardous Weather Outlook is for portions of north central
North Dakota, south central North Dakota, southeast North Dakota,
and southwest North Dakota.

.DAY ONE...This Afternoon and Tonight

Thunderstorms will develop this afternoon and continue into this
evening. A few storms could be severe with large hail and
damaging winds the likely threats.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There is chance of thunderstorms across western North Dakota
Tuesday night.

Numerous showers and thunderstorms are forecast Wednesday across
all of western and central North Dakota.

Scattered thunderstorms are forecast for Saturday and Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed Monday afternoon and evening
across southwest and central North Dakota.

NDZ001>004-009>011-017-012015-
Divide-Burke-Renville-Bottineau-Williams-Mountrail-Ward-McKenzie-
313 PM CDT Mon Jul 31 2017 /213 PM MDT Mon Jul 31 2017/

This Hazardous Weather Outlook is for portions of north central
North Dakota and northwest North Dakota.

.DAY ONE...This Afternoon and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There is chance of thunderstorms across western North Dakota
Tuesday night.

Numerous showers and thunderstorms are forecast Wednesday across
all of western and central North Dakota.

Scattered thunderstorms are forecast for Saturday and Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed Monday afternoon and evening
across southwest and central North Dakota.

waa

The radar

The Bismarck radar (KBIS), 109 km away, was scanning. The volume nearest the first event began at 20:15 UTC.

Open the radar archive at this moment

Event by event

5 hail. Local standard time, as filed.

Hail, Hettinger

When
July 31, 1:15 PM MST to 1:18 PM MST
Where
Hettinger County, 9.72 mi N of Burt
Measured
0.88 in hail
Reported by
Public
Coordinates
46.510, -102.130

Hail, Hettinger

When
July 31, 1:30 PM MST to 1:33 PM MST
Where
Hettinger County, 11.31 mi NNE of Burt
Measured
1.5 in hail
Crop damage
$20,000
Reported by
Public
Coordinates
46.530, -102.100

Barley crops were damaged by the hail.

Hail, Hettinger

When
July 31, 1:55 PM MST to 1:59 PM MST
Where
Hettinger County, 3.16 mi NW of Burt
Measured
1 in hail
Reported by
Public
Coordinates
46.400, -102.200

Hail, Burleigh

When
July 31, 5:11 PM CST to 5:14 PM CST
Where
Burleigh County, 5.94 mi NW of Ft Lincoln
Measured
1.25 in hail
Reported by
Public
Coordinates
46.880, -100.690

Hail, Burleigh

When
July 31, 5:35 PM CST to 5:38 PM CST
Where
Burleigh County, 3.11 mi NNE of Bismarck
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.840, -100.740

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2017Every state in 2017This day in weather historyWarnings in North Dakota, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 715329, 715330, 715331, 715334, 715335.